Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Honolulu, HI

July 13, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 13, 2014, 6:27 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 6:27 PM HST (04:27 UTC)
Expired
Jul 13, 2014, 9:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 67 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGHW50 PHFO 140427
FFWHFO
HIC001-140730-
/O.NEW.PHFO.FF.W.0012.140714T0427Z-140714T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
627 PM HST SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 930 PM HST

* AT 618 PM HST...A GAGE ON HONOLII STREAM SHOWED A RAPID RISE IN   
  WATER LEVEL FROM HEAVY RAIN NEAR AND UPSTREAM FROM PAPAIKOU...OR 
  ABOUT 7 MILES NORTHWEST OF HILO. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY...AND ADDITIONAL SHOWERS CONTINUED TO MOVE 
  ASHORE AND DEVELOP ALONG SLOPES OVERLOOKING THE STREAM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...HONOMU AND HAKALAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW-LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1988 15529 1994 15511 1970 15502 1976 15538

$$

RYSHKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:00 PM HST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 4:00 PM HST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN JUL 13 2014

.SYNOPSIS...
A TROUGH PASSING JUST SOUTH OF THE BIG ISLAND WILL BRING AN INCREASE
IN SHOWERS AND MUGGY CONDITIONS TO THE STATE FOR THE NEXT FEW DAYS.
WHILE THE BULK OF THE RAIN WILL BE FOCUSED ACROSS WINDWARD
SECTIONS...SOME SHOWERS WILL SPILL OVER TO LEEWARD AREAS AS WELL.
MOISTURE WILL BE MOST ABUNDANT NEAR THE BIG ISLAND...WHERE THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY. HIGH PRESSURE
STRENGTHENING FAR NORTHEAST OF THE AREA WILL BRING A RETURN TO
BREEZIER TRADES MID WEEK...AS WELL AS A RETURN TO MORE TYPICAL TRADE
WIND WEATHER.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL RIDGE OVER THE STATE...
EXTENDING FROM A HIGH TO OUR SOUTH. THE SUBTROPICAL JET IS NEAR AND
TO THE NORTH OF US...WHICH IS HELPING TO BRING A STEADY STREAM OF
HIGH CLOUDS OVER THE ISLANDS. AT THE SURFACE...A TROUGH IS LOCATED
JUST SOUTH OF THE BIG ISLAND. THIS TROUGH...THE REMNANTS OF FORMER
TROPICAL CYCLONE FAUSTO IN THE EASTERN PACIFIC...IS MOVING TO THE
WEST-NORTHWEST AT 15 MPH. OTHERWISE HIGH PRESSURE IS LOCATED FAR
NORTHEAST OF THE STATE. A STALLED AND WEAKENING SURFACE FRONT IS
LOCATED NORTH OF THE ISLANDS...WHICH IS HELPING TO WEAKEN THE
SURFACE RIDGE TO OUR NORTH. 00Z SOUNDINGS SHOW THE MAJOR CHANGE IN
AIRMASS ACCOMPANYING THE TROUGH....WITH A STABLE INVERSION NEAR
5KFT AND A PRECIPITABLE WATER AROUND 1 INCH AT LIHUE BUT NO
SIGNIFICANT INVERSION AND A PW OF 2.1 INCHES AT HILO. EARLY
AFTERNOON MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS THE TROPICAL
MOISTURE NEAR THE BIG ISLAND EXTENDING SEVERAL HUNDRED MILES
UPSTREAM TO THE EAST.

THE 00Z HILO SOUNDING SHOWS A CONVECTIVELY UNSTABLE AIRMASS...WITH
OVER 700 J/KG OF MIXED-LAYER CAPE. A COUPLE THUNDERSTORMS DEVELOPED
ACROSS THE INTERIOR SLOPES OF THE BIG ISLAND THIS AFTERNOON...AND WE
HAVE ALSO RECEIVED A NUMBER OF REPORTS FROM RAIN GAGES OF RAINFALL
RATES IN EXCESS OF 1-2 INCHES PER HOUR. MOISTURE CONTINUES TO STREAM
INTO THE BIG ISLAND...AND THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE
DUE TO THE ABUNDANT MOISTURE. THE THUNDERSTORMS WERE INITIALLY AIDED
BY AFTERNOON HEATING...BUT WITH ENHANCED LOW-LEVEL CONVERGENCE NEAR
THE SURFACE TROUGH AND THE POTENTIAL FOR ADDITIONAL DESTABILIZATION
FROM CLOUD TOP COOLING OVERNIGHT...WILL ALSO CARRY A MENTION OF
THUNDERSTORMS THROUGH THE NIGHT. SIMILAR CONDITIONS ARE EXPECTED ON
MONDAY...WITH THE MOIST AND UNSTABLE AIRMASS SPREADING DOWN THE
ISLAND CHAIN. FOR NOW HAVE CONFINED THE MENTION OF THUNDER TO THE
BIG ISLAND THROUGH MONDAY...DUE TO ITS PROXIMITY CLOSER TO THE
TROUGH. THIS WILL NEED TO BE REEVALUATED AS THE SITUATION CONTINUES
TO UNFOLD.

IN ADDITION TO RAINFALL...THE INCREASE IN MOISTURE WILL LEAD TO
MUGGY CONDITIONS ACROSS THE STATE WITH SURFACE DEWPOINTS CLIMBING
INTO THE LOW 70S. WINDS WILL DIMINISH SOMEWHAT BEHIND THE TROUGH AND
TURN SLIGHTLY MORE EAST-SOUTHEAST THAN NORMAL. HOWEVER...THE TROUGH
ITSELF WILL WEAKEN AS IT PASSES SOUTH OF THE STATE...AND WILL HAVE
INCREASINGLY LESS INFLUENCE. ONE THING TO NOTE IS THAT THE TROUGH
HAS HELPED TO MAINTAIN STRONGER WINDS FOR THE LAST COUPLE DAYS. THE
STALLED FRONT TO OUR NORTH WEAKENED THE SUBTROPICAL RIDGE...AND
NORMALLY WOULD HAVE WEAKENED THE PRESSURE GRADIENT AND THE WINDS
OVER THE STATE. HOWEVER...THE LOWER PRESSURE WITH THE TROUGH TO THE
SOUTHEAST HAS MAINTAINED THE GRADIENT ACROSS THE STATE...AND KEPT
WINDS AT NEAR STEADY LEVELS. THE TROUGH WILL PAST WEST OF THE STATE
BY MONDAY...ALTHOUGH THE ASSOCIATED MOISTURE WILL LINGER INTO
TUESDAY BEFORE CLEARING OUT.

BY THE MIDDLE OF THE WEEK...THE FRONT NORTH OF THE STATE WILL
DISSIPATE AND THE SUBTROPICAL RIDGE WILL BUILD BACK BEHIND IT. THE
12Z GFS AND ECMWF ARE SIMILAR SHOWING THE HIGH FAR TO THE NORTHEAST
STRENGTHENING AND EXPANDING THROUGH THE SECOND HALF OF THE WEEK...
WITH IT GRADUALLY MIGRATING WESTWARD AS WELL. THIS WILL LEAD TO A
STRENGTHENING IN TRADE WINDS DURING THE SECOND HALF OF THE WEEK.

ONE OTHER FEATURE TO NOTE ARE THE PERSISTENT HIGH CLOUDS THAT
CONTINUE TO AFFECT THE STATE. THE SUBTROPICAL RIDGE WILL GRADUALLY
SHIFT EASTWARD THROUGH MID-WEEK...BUT WILL STILL BE IN A POSITION TO
PULL HIGH-LEVEL MOISTURE NORTHWARD ACROSS THE ISLANDS. THEREFORE WE
CAN EXPECT VARYING DEGREES OF HIGH CLOUDS TO REMAIN IN PLACE FOR THE
NEXT SEVERAL DAYS.

&&

.AVIATION...
ISOL THUNDERSTORMS WITH TOPS TO FL350 HAVE POPPED UP ALONG THE
WINDWARD AND SE BIG ISLAND SLOPES THIS AFTERNOON. LOWER CLOUDS AND
SHOWERS WITH EMBEDDED TEMPO MVFR CONDITIONS AND ISOL IFR CONDITIONS
CONTINUE TO COVER THE BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI
TO SOUTH POINT AND AN AIRMET SIERRA IS IN EFFECT FOR MTN OBSC.
LIKEWISE...THERE IS AN AIRMET SIERRA IN EFFECT FOR N THRU E SECTIONS
OF MAUI AND MOLOKAI. EXPECT THESE AIRMETS TO STAY IN EFFECT THROUGH
AT LEAST TOMORROW MORNING AS THE SURFACE TROUGH AND ASSOCIATED
ENHANCED MOISTURE MOVE WEST. OAHU AND KAUAI WILL LIKELY SEE THE
ISSUANCE OF AN AIRMET SIERRA OVER THEIR N THRU E SECTIONS TONIGHT.

&&

.MARINE...
EVEN WITH THE WEAKENING RIDGE FAR NORTH OF THE STATE...THE TROUGH
PASSING JUST TO THE SOUTH HAS MAINTAINED ENOUGH OF A PRESSURE
GRADIENT TO WARRANT ONCE AGAIN EXTENDING THE EXISTING SMALL CRAFT
ADVISORY THROUGH TONIGHT. AS THE TROUGH MOVES WEST OF THE BIG ISLAND
TONIGHT...THE GRADIENT SHOULD RELAX ENOUGH TO ALLOW WINDS TO DROP
WINDS BELOW THE 25 KNOT ADVISORY THRESHOLD. ANY DECREASE IN WINDS
WILL BE A BRIEF ONE THOUGH...AS BUILDING HIGH PRESSURE FAR NORTHEAST
OF THE STATE WILL HELP TO STRENGTHEN WINDS ENOUGH TO LIKELY REQUIRE
A SMALL CRAFT ADVISORY DURING THE SECOND HALF OF THE WEEK.

A SOUTH SWELL GRADUALLY BUILDING THROUGH THE DAY WILL BRING
INCREASED SURF ALONG SOUTH FACING SHORES THROUGH TUESDAY...WITH
EXPECTATIONS THAT SURF WILL APPROACH BUT REMAIN BELOW ADVISORY
LEVELS. THE LANAI AND BARBERS POINT BUOYS CONTINUE TO BE DOMINATED
BY ENERGY AROUND 14 SECONDS...BUT BUOY 51004 HAS SOME LOW ENERGY
AROUND 19 SECONDS. ANOTHER PULSE OF SOUTH SWELL WILL ARRIVE AROUND
WEDNESDAY...SUPPORTING MODERATE SURF ALONG SOUTH FACING SHORES INTO
NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR MAALAEA BAY-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

PUBLIC/MARINE...BRAVENDER
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:06 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Jul 13, 7:26 PM HSTFlash Flood WarningHFOHawaii3 hr
Jul 13, 10:16 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.